Alert archive / Montana / Special Weather Statements in 2011

Special Weather Statement, NWS Missoula, MT

August 3, 2011Ravalli County, Montana

NWS Missoula, MT issued this special weather statement at Aug 3, 2011, 1:09 PM MDT for Ravalli County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2011, 1:09 PM MDT (19:09 UTC)
Expired
Aug 3, 2011, 1:45 PM MDT
In force
36 min
Issued by
NWS Missoula, MT

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 136 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.2 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2011-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2011-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3318 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

008 
WWUS85 KMSO 031909
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
109 PM MDT WED AUG 3 2011

MTZ005-006-031945-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
109 PM MDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RAVALLI AND SOUTHWESTERN
GRANITE COUNTIES UNTIL 145 PM MDT...

AT 101 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF CONNER...OR 32 MILES SOUTH OF
HAMILTON...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4586 11355 4583 11363 4583 11370 4577 11379
      4575 11386 4577 11388 4573 11390 4569 11404
      4585 11416 4607 11363 4592 11351
TIME...MOT...LOC 1909Z 242DEG 28KT 4581 11398

$$

ZUMPFE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:49 AM MDT, 9 hours 20 minutes earlier.

Area forecast discussion, Aug 3, 3:49 AM MDT, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
349 AM MDT WED AUG 3 2011

.DISCUSSION...DRIER AIR MOVING INTO THE REGION HAS CLEARED THE
CLOUD COVER AND ENDED SHOWERS WITH THE EXCEPTION OF A FEW
SPRINKLES LEFT ALONG THE CONTINENTAL DIVIDE. THUNDERSTORMS WILL BE
POSSIBLE AGAIN THIS AFTERNOON BUT MAINLY CONFINED ALONG AND SOUTH
OF A LINE FROM GRANGEVILLE IDAHO TO BUTTE MONTANA. THIS IS WHERE
ANOTHER PLUME OF MONSOONAL MOISTURE WILL MOVE OVER INCREASING
CLOUD COVER AND THE CHANCE FOR SOME THUNDERSTORMS. TONIGHT THERE
IS THE POTENTIAL FOR SOME THUNDERSTORM DEVELOPMENT ONCE AGAIN WITH
THE BEST CHANCE APPEARING TO BE IN NORTHWEST MONTANA WHERE SOME
INSTABILITY AND MOISTURE WILL COMBINE. HIGH TEMPERATURES WILL
CONTINUE TO BE FAIRLY WARM THROUGH TOMORROW WITH MOST LOCATIONS
JUST ABOVE AVERAGE FOR EARLY AUGUST.

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE THROUGH THE
NORTHERN ROCKIES LATE THURSDAY NIGHT IN TO FRIDAY. THIS FEATURE WILL
CAUSE TEMPERATURES TO DROP A FEW DEGREES TO NEAR NORMAL FOR THIS
TIME OF YEAR. ALTHOUGH THE FORCING WITH THIS SYSTEM IS NOT OVERLY
IMPRESSIVE...ENOUGH MOISTURE AND INSTABILITY WILL ACCOMPANY IT TO
PRODUCE FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS...BEGINNING
OVERNIGHT THURSDAY AND LASTING IN TO FRIDAY AFTERNOON.

FOR THE WEEKEND...FORECAST MODELS ARE INDICATING A SLIGHTLY DRIER
PATTERN AS A RIDGE OF HIGH PRESSURE BUILDS BACK OVER THE REGION
BRIEFLY. THIS WILL WARM TEMPERATURES BACK UP TO SLIGHTLY ABOVE
NORMAL AND BRING CHANCES OF THUNDERSTORMS DOWN. BY EARLY NEXT
WEEK...A TRANSITION TO NORTHWESTERLY FLOW IS CURRENTLY
ANTICIPATED. THIS WILL ONCE AGAIN COOL TEMPERATURES BACK TO NEAR
SEASONAL NORMALS.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
THIS AFTERNOON...MAINLY ACROSS SOUTHWEST MONTANA AND NORTH CENTRAL
IDAHO. THE MAIN THREAT WITH THUNDERSTORMS WILL BE BRIEF HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS. LOWERED CEILINGS MAY ALSO
OBSCURE THE HIGHER TERRAIN PERIODICALLY AROUND STRONGER SHOWERS.
AIRFIELDS KBTM AND KSMN WILL HAVE THE BEST POSSIBILITY OF
THUNDERSTORMS.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...LOEFFELBEIN
LONG TERM....PALLISTER
AVIATION...PALLISTER

In the hours before

Special weather statement, Aug 3, 1:09 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
109 PM MDT WED AUG 3 2011

MTZ005-006-031945-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
109 PM MDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RAVALLI AND SOUTHWESTERN
GRANITE COUNTIES UNTIL 145 PM MDT...

AT 101 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF CONNER...OR 32 MILES SOUTH OF
HAMILTON...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4586 11355 4583 11363 4583 11370 4577 11379
      4575 11386 4577 11388 4573 11390 4569 11404
      4585 11416 4607 11363 4592 11351
TIME...MOT...LOC 1909Z 242DEG 28KT 4581 11398

ZUMPFE

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:15 PM MDTAreal Flood AdvisoryMSOLemhi105 min

Nearby

Special Weather Statements in Montana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.